Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Albuquerque, NM

June 4, 2003Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2003, 1:50 PM MDT for Colfax County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 1:50 PM MDT (19:50 UTC)
Expired
Jun 4, 2003, 2:30 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 219 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:30 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS55 KABQ 041950
SVRABQ
NMC007-042030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 PM MDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 230 PM MDT

* AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAXWELL...OR ABOUT 14 MILES NORTH OF
  SPRINGER...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL COLFAX COUNTY 
  OVER RURAL SOUTHERN COLFAX COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3670 10439 3658 10470 3622 10449 3631 10418

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:52 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 4, 2:52 AM MDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 AM MDT WED JUN 4 2003

THRU SUN...ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL CONTINUE AS NORTHWEST FLOW ALOFT WHISKS UPPER LEVEL DISTURBANCES
ACROSS THE CWA AND BACK DOOR COOL FRONTS PENETRATE THE EAST EVERY FEW
DAYS. SEVERE WX WILL THREATEN THE EAST MAINLY AFTNS AND EVENINGS
THROUGH THE WEEKEND...BUT OCCASIONAL NIGHT TIME STORMS WILL
ALSO OCCUR SINCE THERE WILL BE FAVORABLE UL FORCING AND PLENTY
OF OUTFLOW BOUNDARY AND FRONTAL TRIGGERS. LOOK FOR SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE COOLING ON SUN AND WARMING
THEREAFTER.

CLOUDS SHOULD DECREASE TO PCLDY IN THE NEAR E TODAY AS THE FRONT
THAT MOVED IN LATE YESTERDAY RETREATS TO THE EASTERN BORDER. THE
WEST IS SHORT ON MOISTURE...AND THE NEXT SIGNIFICANT UL TRIGGER FOR
THAT AREA WON/T ARRIVE UNTIL THU...SO I PAINTED DRY TS OVER
OROGRAPHICALLY FAVORED PORTIONS OF THE WEST THIS AFTN/EVE. IN
CONTRAST...FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD...GOOD CHANCE
FOR TSTMS WITH PASSING UL DISTURBANCES AND OUTFLOW BOUNDARIES EAST
CENTRAL AND NORTHEAST. THERE WILL BE PLENTY OF SHEAR...LOW LEVEL
MOISTURE...AND GOOD QG FORCING EAST OF THE CENTRAL MOUNTAIN
CHAIN...SO A FEW SUPERCELLS SHOULD FORM IN THAT AREA. JUST LIKE I
DID LAST NIGHT...I WILL ADD MENTION OF SEVERE STORMS FOR THIS
AFTN/EVE TO E PLAINS ZONES.

THU AND THU NIGHT...FORCING FOR TSTMS LOOKS STRONG AREAWIDE AS A
TROF DIGS ACROSS THE NORTHERN FRONT RANGE DRAGGING A STRING OF
HEALTHY SHT WVS THRU THE CWA. ANOTHER BD CF WILL ENTER THE NE LATE
WED NIGHT AND MAKE IT ALL OF THE WAY TO ROW BY SUNSET THU. NUMERIC
GUIDC SUGGESTS UP TO 17 MPH E WIND FOR ABQ AIRPORT EARLY THU
MORNING...SO I PUT A LIGHT EAST WIND IN THE GRIDS. IN THE E THU...THE
FRONT WILL WORK WITH THE HEALTHY UL TROF TO TRIGGER A FEW MORE SEVERE
STORMS.

FRI THRU AT LEAST SAT NIGHT...WX LOOKS STORMY AREAWIDE AND
POTENTIALLY SEVERE EAST AS VIGOROUS TROF DIVES SOUTH OUT OF CANADA
OVER THE ROCKIES. GFS AND ECMWF NOW SHOW A LEE TROF SAT WITH A BD CF
MOVING IN LATE SAT NIGHT WITH LOTS OF FIRE WORKS IN THE EAST. WE/LL
MONITOR THIS MODEL TREND FOR CONSISTENCY BEFORE RAISING SAT/S HIGH
TEMPERATURES IN THE GRIDS. GFS HAS DONE A LOT OF FLOPPING AROUND
LATELY. STORMINESS MAY DECREASE FROM THE WEST SUN AS THE UL TROF
PULLS OUT...BUT MORE SVR WX MAY BE POSSIBLE IN THE SOUTHEAST.

GFS STILL SUGGESTS RIDGE ALOFT WILL TRY TO MAKE A COMEBACK STARTING
MON...SO TRENDED TOWARD A DRIER FORECAST AND WARMER TEMPS THRU TUE.
MAY NEED TO INCR POPS N MTNS AND NE TUE IF NW FLOW ALOFT TRIES TO
HANG ON THERE. AS NEXT WEEK PROGRESSES...LOOK FOR AN INCREASE IN
WEST TO SOUTHWEST FLOW ALOFT RESULTING IN HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BD CF/S SHOULD ALSO INTRUDE LESS. DLC

PRELIMINARY NUMBERS...

FARMINGTON................ 092/054 083/050 087 44001
GALLUP.................... 088/046 081/042 083 44001
GRANTS.................... 090/044 083/040 085 44001
GLENWOOD.................. 093/055 089/051 092 44001
CHAMA..................... 084/041 076/038 076 44222
LOS ALAMOS................ 083/050 075/048 076 44112
RED RIVER................. 072/037 061/036 059 44433
TAOS...................... 082/042 070/038 067 44112
SANTA FE.................. 085/048 075/047 078 44112
SANTA FE AIRPORT.......... 086/050 077/049 080 44112
ESPANOLA.................. 089/051 080/049 080 44112
ALBUQUERQUE HEIGHTS....... 092/061 084/056 087 44011
ALBUQUERQUE VALLEY........ 094/057 086/051 089 44011
ALBUQUERQUE FOOTHILLS..... 090/055 082/051 086 44012
ALBUQUERQUE WEST MESA..... 092/059 085/054 088 44011
SOCORRO................... 096/058 090/054 088 44001
SANDIAPARK/CEDAR CREST... 085/048 077/044 083 44133
MORIARTY/ESTANCIA......... 089/049 080/045 086 44333
CARRIZOZO................. 090/058 088/053 085 44111
RUIDOSO................... 083/051 084/046 080 44333
RATON..................... 077/046 065/042 068 44433
LAS VEGAS................. 079/046 070/042 072 44433
ROY....................... 080/046 069/042 072 44433
CLAYTON................... 079/055 067/045 068 44443
SANTA ROSA................ 087/054 078/050 081 44333
TUCUMCARI................. 087/056 076/052 081 44343
FORT SUMNER............... 088/059 079/055 082 44333
CLOVIS.................... 085/058 079/054 080 44433
PORTALES.................. 089/059 082/055 083 44433
ROSWELL................... 093/061 086/057 085 44333

.ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 7 hours 50 minutes before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY
RAIN COULD ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT
HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS
INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN
PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:16 PM MDTTornado WarningABQSan Miguel14 min
Jun 3, 6:31 PM MDTTornado WarningABQSan Miguel29 min
Jun 3, 6:43 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora52 min
Jun 4, 1:42 AM MDTSevere Thunderstorm WarningABQQuay48 min
Jun 4, 2:31 PM MDTSevere Thunderstorm WarningABQColfax29 min
Jun 4, 2:54 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jun 4, 3:00 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora60 min
Jun 4, 3:45 PM MDTSevere Thunderstorm WarningABQUnion30 min
Jun 4, 3:57 PM MDTTornado WarningABQHarding, Mora43 min
Jun 4, 4:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Jun 4, 4:37 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
Jun 4, 5:07 PM MDTTornado WarningABQQuay53 min
Jun 4, 5:22 PM MDTSevere Thunderstorm WarningABQHarding38 min
Jun 4, 5:25 PM MDTTornado WarningABQSan Miguel50 min
Jun 4, 5:42 PM MDTTornado WarningABQCurry, Quay63 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.